This isn't the first study to link PPIs to C. diff infection. But this study had a more robust design, following patients over time to see if they developed the infection, Kitazawa tells WebMD.
The study is limited, however, by the fact it only involved 793 patients admitted to one Japanese hospital.
Also, such studies don't show cause and effect -- just an association between PPIs and C. diff diarrhea, says Lindsay Grayson, MD, head of infectious diseases at Austin Health in Melbourne, Australia. He was head of the committee that chose which studies to highlight at the meeting.
"Why were the people on the PPIs in the first place? [They could have shared some other characteristic] making them more prone to C. diff," he tells WebMD.
On the other hand, it makes sense that PPI use would allow C. diff bacteria to increase and spread, says Craig Rubens, MD, PhD, of the Seattle Children's Hospital Research Institute, who was also a member of the program committee.
PPIs lower stomach acidity, allowing C. diff in the gut to survive when it wouldn’t otherwise, he tells WebMD. The bugs travel downstream, where they release toxins that cause diarrhea.